Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Billings, MT

July 30, 2020Custer County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 30, 2020, 7:43 PM MDT for Custer County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 7:43 PM MDT (01:43 UTC)
Expired
Jul 30, 2020, 8:15 PM MDT
In force
32 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Custer County, MT

The radar

The Glasgow radar (KGGW), 231 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:25 PM MDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 30, 3:25 PM MDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Billings MT
325 PM MDT Thu Jul 30 2020

.DISCUSSION...

Tonight through Friday night...

Upper level ridge strengthening over western Montana with
northwesterly flow aloft over eastern Montana and Wyoming.
Convective activity this afternoon has largely required terrain
augmentation to briefly reach thunderstorm status and radar
signatures over the lower elevations are exaggerated by
grasshopper activity. All activity should disperse shortly after
sunset.

Friday in response to hot temperatures over the western part of
the region a general easterly flow will develop over eastern
Montana which will cap off temperatures from reaching peak
potential. This will also provide a cap limiting convection though
moisture though an isolated storm or two is possible where
terrain can be a factor. borsum

Saturday through Thursday...

Ridging this weekend will lead to temperatures climbing into the
low to mid 90s. While the ridging should in general keep things
dry, there could still be some scattered showers and thunderstorms
each afternoon. Most of this activity will over the higher
terrain, but Saturday will have to the best chance for the
eastern plains to see some activity as a backdoor cold front move
in from the Dakotas.

By Tuesday the ridge will start to weaken as as a trough over
northern Montana will shift the flow to a more zonal pattern. This
will increase the chance of showers and thunderstorms across the
area, and bring cooler temperatures. Highs will drop from the low
to mid 90s into the mid to upper 80s. Reimer
&&

.AVIATION...

Isolated thunderstorms occuring over elevated terrain will
dissipate this evening. VFR conditions expected overnight into
Friday morning. Winds will be light. borsum
&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 064/092 063/091 063/091 061/094 064/090 060/085 058/089
    11/U    01/U    11/U    11/U    23/T    32/T    11/U
LVM 055/092 055/091 056/092 056/094 056/088 051/085 051/089
    11/U    12/T    22/T    13/T    23/T    32/T    11/U
HDN 061/093 061/091 061/091 059/094 062/091 058/086 056/091
    11/U    01/U    11/U    11/U    13/T    32/T    21/U
MLS 065/091 061/086 060/086 059/088 062/090 061/083 058/088
    34/T    11/U    10/U    11/U    13/T    43/T    21/U
4BQ 063/091 060/086 058/084 058/088 060/091 060/085 057/089
    23/T    11/U    11/U    11/U    13/T    43/T    22/T
BHK 061/089 057/081 053/081 053/083 054/087 056/082 055/086
    33/T    21/U    10/U    01/U    12/T    54/T    22/T
SHR 059/091 057/090 058/089 056/092 060/092 057/085 054/089
    23/T    13/T    22/T    11/U    23/T    43/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 29, 9:08 PM MDT, 22 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
908 PM MDT Wed Jul 29 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-300415-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
908 PM MDT Wed Jul 29 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 30, 4:14 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
414 PM MDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 NW BILLINGS           45.82N 108.63W
07/30/2020  E0.25 INCH       YELLOWSTONE        MT   PUBLIC

&&

ARTHUR

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.